Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 133, NWS Tallahassee, FL

May 21, 2012Dale County, Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 21, 2012, 1:15 PM CDT for Dale County, Henry County, Houston County, Alabama. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 1:15 PM CDT (18:15 UTC)
Expired
May 21, 2012, 1:27 PM CDT
In force
12 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL, Houston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2759 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS52 KTAE 211815
SVRTAE
ALC045-067-069-211845-
/O.NEW.KTAE.SV.W.0133.120521T1815Z-120521T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
115 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DALE COUNTY IN SOUTHEAST ALABAMA...
  SOUTHWESTERN HENRY COUNTY IN SOUTHEAST ALABAMA...
  NORTH CENTRAL HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 145 PM CDT

* AT 112 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KINSEY...OR
  NEAR GRIMES...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3128 8529 3121 8542 3137 8548 3141 8543
TIME...MOT...LOC 1815Z 329DEG 11KT 3132 8540

$$
1 follow-up statement
410 
WWUS52 KTAE 211827
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM CDT MON MAY 21 2012

ALC045-067-069-211838-
/O.CAN.KTAE.SV.W.0133.000000T0000Z-120521T1845Z/
DALE AL-HOUSTON AL-HENRY AL-
127 PM CDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY...NORTH
CENTRAL HOUSTON AND EAST CENTRAL DALE COUNTIES IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3128 8529 3121 8542 3137 8548 3141 8543
TIME...MOT...LOC 1828Z 329DEG 11KT 3129 8538

$$

44-LERICOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:34 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 21, 10:34 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1134 AM EDT Mon May 21 2012

.DISCUSSION...The 12 UTC surface analysis indicates dewpoints
dipping into the low 50s this morning associated with dry air and
minimal cloud cover. Higher dewpoints in the low 60s off to the
northwest are associated with an approaching frontal boundary
currently situated over central AL through southern MS.

The 12 UTC upper air data and vapor imagery show a trough moving
into the Ozarks on course for the Southeastern States by Tuesday.
Our region is currently located between the approaching trough and a
departing area of low pressure off the Mid Atlantic States. The 12Z
KTAE sounding was still quite dry. There was a pronounced difference
(around 0.5 inch difference) in the precipitable water between TLH
(drier) and BMX (more moist).

The current forecast indicates 20 to 30 percent rain chances across
Southeast Alabama and into Southwestern Georgia late this afternoon.
This seems to match quite well with the latest hi resolution
guidance and extrapolation of the current convective area across
Central AL/MS. As a result, will not be making any changes to the
pop configuration. Temperatures seem to be running just a little
below the forecast trends with some locations already in the low 80s
so will make a few upward adjustments, particularly in the Florida
Big Bend and into South Central Georgia. Have a great day!

&&

.AVIATION...VFR conditions are expected to prevail through the
period. There is a chance for thunderstorms affecting DHN/ABY early
this evening which could reduce conditions locally to MVFR levels.

&&

.MARINE...Offshore winds and seas will remain relatively low through
the next couple of days. An onshore sea breeze near the coast is
expected today with winds around 10 knots at the coast.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Red Flag Warning from 1 PM EDT /Noon CDT/ this afternoon to 7
     PM EDT /6 PM CDT/ this evening for Inland Bay-Inland
     Wakulla-Leon-Washington.

GM...None.

&&

GODSEY/SCHAER
Hazardous weather outlook, May 21, 3:32 AM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
432 AM EDT MON MAY 21 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-220845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
432 AM EDT MON MAY 21 2012 /332 AM CDT MON MAY 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

VERY DRY CONDITIONS WILL ENHANCE THE SPREAD OF ANY WILDFIRES THAT
MAY DEVELOP. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
SPREAD FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON THROUGH TONIGHT...BUT
CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD OR ORGANIZED
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A WEAK COLD FRONT WILL STALL ACROSS THE REGION TUESDAY. SCATTERED
THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT...ESPECIALLY DURING THE
AFTERNOON. A COLD UPPER LEVEL LOW PRESSURE SYSTEM OVER THE REGION
WILL MAKE THE ATMOSPHERE MORE UNSTABLE THAN USUAL. THIS WILL
INCREASE THE CHANCES FOR SEVERE STORMS TO AT LEAST
5 PERCENT...WITHIN 25 MILES OF A POINT. ISOLATED STORMS COULD
PRODUCE HAIL RANGING FROM DIME TO QUARTER SIZE...ALONG WITH WIND
GUSTS FROM 50 TO 65 MPH. RAIN CHANCES WILL DIMINISH BY WEDNESDAY
AS DRIER AIR MOVED INTO THE REGION BEHIND THE UPPER LEVEL LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PARTIAL ACTIVATION
MAY BE NEEDED TUESDAY AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:19 PM CDTSevere Thunderstorm WarningTAEDale, Henry26 min
May 21, 1:51 PM CDTSevere Thunderstorm WarningTAEHenry24 min
May 21, 1:58 PM CDTSevere Thunderstorm WarningTAEDale, Henry32 min
May 21, 2:29 PM CDTSevere Thunderstorm WarningTAEDale, Henry31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.